Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS Springfield, MO

August 9, 2018Barton County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 9, 2018, 4:55 PM CDT for Barton County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 4:55 PM CDT (21:55 UTC)
Expired
Aug 9, 2018, 5:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO

County Barton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS83 KSGF 092155
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
455 PM CDT THU AUG 9 2018
 
MOZ077-092245-
Barton MO-
455 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTON COUNTY UNTIL 545
PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, or 11 miles west of Lamar, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Prairie State Park...             Liberal...
Nashville...                      Mindenmines...
Oakton...                         Iantha...
Verdella...                       Hannon...

This includes Interstate 49 between mile markers 75 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 9454 3765 9429 3736 9432 3736 9452
      3737 9460
TIME...MOT...LOC 2155Z 015DEG 10KT 3753 9447 

$$

DSA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:23 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 9, 3:23 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
323 PM CDT Thu Aug 9 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu Aug 9 2018

We will continue to see two main areas of scattered showers and
thunderstorms for the remainder of this afternoon and early this
evening. One area will be west of the Highway 65 corridor where
upper level short wave energy is providing a focus. A second area
will be across south-central Missouri. While we will likely see
isolated storms in between these two areas, there is a relative
minimum in CAPE in a corridor from around Buffalo to Rolla.
Thermodynamic and moisture profiles will continue to favor a
threat for downburst winds and perhaps some hail with storms into
early this evening.

Storms will then die off by late evening with mainly quiet weather
expected overnight. We will then see another opportunity for
scattered storms tomorrow afternoon primarily across southeastern
Kansas and central Missouri as approaching short wave energy
drives a surface boundary into that region. It once again appears
that downburst winds and hail may accompany a few of these storms.
High temperatures once again look on the warm side with most areas
reaching the lower 90s. Middle 90s look quite possible around
Joplin.

.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 9 2018

That surface front will slowly push south through the Ozarks from
Friday night into Saturday. This feature will keep the potential
for scattered showers and thunderstorms in the forecast.
Temperatures will also be a tad cooler with most areas seeing
upper 80s and lower 90s for highs (near normal).

We will then maintain some PoPs for thunderstorm potential into
Sunday as that front stalls over the area. We generally went in
the 20-30% range (isolated to widely scattered) as there may not
be much in the way of mid/upper level support.

That will change as we get into the Monday through Thursday time
period as a closed upper level low slowly moves east and opens up
across the central Plains and then Mid-Mississippi Valley. This
feature will provide an extended focus for showers and
thunderstorms. This is a welcome opportunity for the drought-
stricken areas across the region. The expected clouds and
precipitation will likely keep temperatures below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CDT Thu Aug 9 2018

For the 18z TAFS, starting to get a cumulus field over the area.
An upper level circulation very evident on water vapor imagery
just to the west of the CWA and 2500-3000j/kg sfc based CAPE
values will aid in convective development this afternoon. For now
have gone with VCTS wording in TAFS but may need to bump up in an
amendment later on if coverage becomes more than scattered. VFR
conditions are expected outside of any convection. Would expect
MVFR during convection and a brief period of IFR with any stronger
storms. Main convection should diminish by 00-02z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
351 PM CDT Thu Aug 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
351 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Scattered thunderstorms will continue across the area into
  early this evening before diminishing. A few severe storms are
  possible with damaging downburst winds and hail up to the size
  of quarters the main potential severe weather hazards.
  Frequent lightning and brief torrential rainfall can also be
  expected from these storms.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri and extreme southeast Kansas during the
  afternoon hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat index values in the mid to upper 90s will occur Friday
  afternoon across much of the area and across southern Missouri
  on Saturday afternoon.

  Afternoon and evening thunderstorms will be possible once
  again on Friday, especially across extreme southeastern Kansas
  and central Missouri. A few of these storms may again produce
  damaging downburst winds and hail up to the size of quarters.

  A few storms will then remain possible from Friday night
  through Sunday. A better coverage of thunderstorms is then
  expected from Monday through Wednesday as an upper level
  storm system slowly moves east through the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Aug 9, 3:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     1 NNW SAGINAW           37.03N 94.47W
08/09/2018  E60 MPH          NEWTON             MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A 60 MPH WIND GUST
            IN SAGINAW, MO.

&&

CKR
Special weather statement, Aug 9, 4:03 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
403 PM CDT THU AUG 9 2018

MOZ105-092145-
Ozark MO-
403 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK COUNTY UNTIL 445 PM
CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 20 miles north of Mountain Home, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Norfork Lake...                   Gainesville...
Hardenville...                    Sycamore...
Tecumseh...                       Zanoni...
Udall...

LAT...LON 3673 9247 3674 9220 3650 9216 3650 9251
TIME...MOT...LOC 2103Z 357DEG 11KT 3663 9234

DSA
Special weather statement, Aug 9, 4:18 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
418 PM CDT THU AUG 9 2018

MOZ066-092145-
Vernon MO-
418 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON COUNTY UNTIL
445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nevada, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nevada...                         Sheldon...
Bronaugh...                       Moundville...
Milo...

This includes Interstate 49 between mile markers 77 and 94.

LAT...LON 3790 9447 3789 9423 3765 9421 3765 9460
TIME...MOT...LOC 2118Z 017DEG 11KT 3779 9439

DSA
Special weather statement, Aug 9, 4:21 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
421 PM CDT THU AUG 9 2018

MOZ094-092145-
Lawrence MO-
421 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Billings, or 8 miles northeast of Aurora, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Aurora...                         Marionville...
Verona...                         Chesapeake...

LAT...LON 3693 9381 3712 9370 3711 9361 3693 9361
TIME...MOT...LOC 2121Z 017DEG 11KT 3707 9364

DSA
Local storm report, Aug 9, 4:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     ASH GROVE               37.32N 93.59W
08/09/2018                   GREENE             MO   EMERGENCY MNGR

            MULTIPLE 2-3 INCH LIMBS BROKEN OFF AND DIME
            SIZED HAIL. TIMING ESTIMATED FROM RADAR.

&&

CKR
Special weather statement, Aug 9, 4:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT THU AUG 9 2018

MOZ077-092245-
Barton MO-
455 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTON COUNTY UNTIL 545
PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, or 11 miles west of Lamar, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Prairie State Park...             Liberal...
Nashville...                      Mindenmines...
Oakton...                         Iantha...
Verdella...                       Hannon...

This includes Interstate 49 between mile markers 75 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3765 9454 3765 9429 3736 9432 3736 9452
      3737 9460
TIME...MOT...LOC 2155Z 015DEG 10KT 3753 9447

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:50 PM CDTAreal Flood AdvisorySGFDent, Texas3 hr
Aug 9, 1:03 PM CDTSpecial Weather StatementSGFBenton27 min
Aug 9, 1:30 PM CDTSpecial Weather StatementSGFBenton30 min
Aug 9, 1:50 PM CDTSpecial Weather StatementSGFBarry25 min
Aug 9, 1:59 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 2:35 PM CDTSpecial Weather StatementSGFShannon40 min
Aug 9, 2:38 PM CDTSpecial Weather StatementSGFJasper52 min
Aug 9, 3:07 PM CDTSevere Thunderstorm WarningSGFJasper, Newton38 min
Aug 9, 3:17 PM CDTSpecial Weather StatementSGFGreene43 min
Aug 9, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence38 min
Aug 9, 3:32 PM CDTSpecial Weather StatementSGFJasper43 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Aug 9, 3:39 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence36 min
Aug 9, 3:43 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Aug 9, 4:03 PM CDTSpecial Weather StatementSGFOzark42 min
Aug 9, 4:06 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton39 min
Aug 9, 4:18 PM CDTSpecial Weather StatementSGFVernon27 min
Aug 9, 4:21 PM CDTSpecial Weather StatementSGFLawrence24 min
Aug 9, 4:31 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton44 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence46 min
Aug 9, 5:11 PM CDTSpecial Weather StatementSGFCedar49 min
Aug 9, 5:15 PM CDTSpecial Weather StatementSGFBarry45 min
Aug 9, 5:18 PM CDTSpecial Weather StatementSGFBarry42 min
Aug 9, 5:50 PM CDTSevere Thunderstorm WarningSGFBarry40 min
Aug 9, 5:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade36 min
Aug 9, 6:29 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 6:53 PM CDTSpecial Weather StatementSGFTaney37 min
Aug 9, 2:52 PM CDTSevere Thunderstorm WarningSGFCherokee38 min
Aug 9, 4:56 PM CDTSpecial Weather StatementSGFCrawford49 min
Aug 9, 5:22 PM CDTSpecial Weather StatementSGFCherokee38 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.